Minnesota, 2008

Winter Storm in Minnesota, April 25 to 26, 2008

April 25 to 26, 2008 · NWS MPX · 8 events in 8 counties and zones

A surface low pressure system situated over the Missouri/Iowa border on the morning of the 25th, deepened and marched quickly into Northeastern Minnesota by the morning of the 26th. 0 two miles north of Sauk Centre.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system situated over the Missouri/Iowa border on the morning of the 25th, deepened and marched quickly into Northeastern Minnesota by the morning of the 26th. Some snowfall totals (in inches), of note include: 15.5 one mile southeast of Brandon; 12.0 at Donnelly; 11.0 five miles Southwest of Evansville; 10.4 at Hewitt; 10.0 in Cyrus; 8.0 at Staples; 7.2 in Benson; 7.0 two miles southwest of Clarkfield; and 6.0 two miles north of Sauk Centre. Northwest to Westnorthwest winds in the 15 to 25 mph sustained range, with gusts to as high as 40 mph, caused considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 25, 6:06 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 25, 6:06 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT FRI APR 25 2008

.DISCUSSION...

TRICKY FORECAST IN TERMS OF SNOW POTENTIAL FOR LATER TODAY INTO
TONIGHT AND ALSO FOR STRONG THUNDERSTORM CHANCES. EARLIER IN THE
SHIFT WAS A LITTLE CONCERNED ABOUT ADDITIONAL HEAVY RAIN POTENTIAL
FOR SOUTH CENTRAL WITH MODEL TRENDS OF STRONG LOW LEVEL MOISTURE
TRANSPORT AHEAD OF THE LOW. BUT THIS TREND IS MAINLY THIS MORNING
AND GETS SHUNTED OFF TO THE EAST BY AFTERNOON. WITH THE STRONG
CONVECTION OVER IOWA NOW NUMEROUS HEAVY RAIN CORES NOT AS LIKELY
OVER THE AREA BUT WILL BE MORE GENERAL MOD RAIN WITH ISOLATED
HEAVIER AMOUNTS. WILL NOT ISSUE FFA AT THIS TIME. COORD WITH ARX.
WILL MENTION SPOTTY HEAVY RAIN. OTHERWISE...DEFINITE ACCUMULATING
SNOW OVER WEST CENTRAL MN LATER TODAY AND TONIGHT. ON THE FENCE
FOR A WARNING FOR A FEW COUNTIES BUT WILL GO WITH HIGH END
ADVISORY FOR NOW. INITIAL MELTING OF SNOW MAY LIMIT AMOUNTS, TEMPS
HAVE DROPPED INTO THE LOWER 30S THIS MORNING BUT FAVORABLE MID
LEVEL THICKNESS FOR SNOW DOES NO COLLAPSE UNTIL AFTERNOON. WILL
START ADVISORY THIS MORNING WITH A MENTION OF ZR AND SLEET AND
THEN OVER TO SNOW THIS AFTERNOON. FRONTOGENTIC BAND SETS UP IN
WEST CENTRAL MN THIS AFTERNOON AND EVENING ALONG WITH A SIG AREAS
OF 850-700 MB THETA E ADVECTION ALONG AND JUST TO THE EAST. 3 TO 4
G/KG OF MOISTURE ON THE 295 SURFACE WRAPPING BACK INTO THE AREA AS
WELL.

OTHER CONCERN IS THE STRONG THUNDERSTORMS POTENTIAL OVER WEST
CENTRAL WISCONSIN LATE THIS AFTERNOON. SURFACE LOW WILL BE PASSING
VERY CLOSE TO FAR EASTERN COUNTIES AND MID LEVEL DRYING IS ALSO
FORECAST TO WORK INTO THE AREA. STRONG DIFFERENTIAL TEMP ADVECTION
AND SHEAR EVEN BACK TOWARD MN BUT INSTABILITY AXIS REMAINING
FARTHER SOUTH IN SOUTHWEST WI. WILL MENTION AN ISOLATED SEVERE
STORM THOUGH.

HIGHLY AMPLIFIED PATTERN FOR REST OF WEEKEND BUT SIG FORCING FOR
ADDITIONAL PRECIP PASSING JUST TO WEST AND SOUTH OF OUR AREA.

&&

.AVIATION.../12Z TAF ISSUANCE/

CHALLENGING AVIATION DAY WITH EAU SEEING THUNDER AND AXN REALIZING
A LATE APRIL SNOW. PRECIPITATION WILL EXPAND NORTHWARD RAPIDLY
THROUGH 14 TO 15Z AND REACH ALL TAF SITES IN THAT TIME. IN WRN MN
PRECIP MAY BE FZRA AT AXN DUE TO TEMPS NEAR FREEZING. WARM SFC
TEMPS SHOULD PREVENT FREEZING ON PAVED SFCS BUT WILL BE CLOSE.
PRECIP TYPE SHOULD CHANGE OVER TO ALL SNOW THERE BY LATE
MORNING/EARLY AFTN. RWF IS JUST SLIGHTLY MORE EXPOSED TO WARMER
AIR SO THEIR SHIFT SHOULD OCCUR EARLY TO MID AFTN. RAIN AT THE
OTHER TAF SITES WILL BE HEAVY. CONVECTIVE INDICES INDICATE THUNDER
SHOULD MAINLY BE CONFINED SOUTHEAST OF MSP AND RNH. EAU LOOKS
VULNERABLE TO CONVECTION...ESPECIALLY DURING THIS AFTN. SOME COULD
CERTAINLY PRODUCE HEAVIER RAIN CAPABLE OF LOWER VISBYS THEN
MENTIONED IN THE PRESENT TAF. SNOW INTENSITY LOOKS TO BE MAX AT
AXN IN THE MID AFTN TO EARLY EVE AND AT STC FROM LATE AFTN INTO
THE MID EVE. STC MAY SEE MORE RA THAN SNOW...BUT CURRENT
OBSERVATION TRENDS FAVOR A SLIGHTLY EASTWARD PUSH TO THE COLDER
ATMOSPHERIC AIR TO PRODUCE SNOW. DURING THE MID AFTN INTO THE EVE
AT MSP AND RNH...DRY MID LEVEL AIR IS EXPECTED TO MOVE IN WITH
ASSOCIATED SYSTEM DRY SLOT. THIS WILL LIMIT THE AMOUNT OF HEAVY
PRECIP AND LIKELY PRECIP ALL TOGETHER FOR A PERIOD. SNOW
INTENSITY WILL WANE LATE THIS EVE AS DEFORMATION AND SYSTEM TROWAL
SHIFT NORTHEAST.

WINDS WILL BE INCREASING THROUGH THE DAY AS LOW DEEPENS ON ITS
TRACK FROM IA INTO WI. GUSTS TO NEAR 40 MPH ARE POSSIBLE AT AXN
DURING THE AFTN AND EVE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CDT
     TONIGHT FOR CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-
     SWIFT-TODD-YELLOW MEDICINE.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT
     TONIGHT FOR BENTON-KANDIYOHI-MORRISON-STEARNS.

WI...NONE.
&&
Hazardous weather outlook, Apr 25, 4:13 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 AM CDT FRI APR 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
513 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

EXPECT ACCUMULATING SNOW TO DEVELOP OVER WEST CENTRAL MINNESOTA
LATE THIS MORNING OR AFTERNOON...WHICH WILL CONTINUE INTO TONIGHT.
THERE COULD ALSO BE A MIX OF FREEZING RAIN AND SLEET FOR A SHORT
TIME THIS MORNING. TOTAL ACCUMULATIONS WILL BE AROUND 6
INCHES...ESPECIALLY WEST OF LONG PRAIRIE...TO GLENWOOD...TO
MONTEVIDEO. ACCUMULATIONS OF 2 TO 4 INCHES WILL BE COMMON FARTHER
EAST TOWARD ST CLOUD...LITTLE FALLS... AND WILLMAR. IN
ADDITION...STRONG NORTH WINDS OF 25 TO 35 MPH WILL CAUSE
OCCASIONAL WHITEOUT CONDITIONS. MORE DETAILED INFORMATION CAN BE
FOUND IN THE LATEST WINTER WEATHER PRODUCTS.

FARTHER SOUTH AND EAST ACROSS SOUTH CENTRAL MINNESOTA AND PARTS OF
WEST CENTRAL WISCONSIN... RAIN AND THUNDERSTORMS CAN BE EXPECTED.
SOME SPOTTY HEAVY RAINFALL IS POSSIBLE OVER SOUTH CENTRAL
MINNESOTA THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE OVER WEST CENTRAL WISCONSIN THIS AFTERNOON AS THE LOW
PRESSURE CENTER MOVES CLOSE TO THE AREA. THE MOST LIKELY THREAT
WILL BE NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER THREAT.

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Swift

When
April 25, 9:30 AM CST to April 26, 5:30 AM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Winter Storm, Lac Qui Parle

When
April 25, 9:30 AM CST to April 26, 5:30 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
April 25, 9:30 AM CST to April 26, 5:30 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Winter Storm, Yellow Medicine

When
April 25, 9:30 AM CST to April 26, 5:30 AM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
April 25, 11:00 AM CST to April 26, 9:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
April 25, 11:00 AM CST to April 26, 9:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
April 25, 11:00 AM CST to April 26, 9:00 AM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
April 25, 12:00 PM CST to April 26, 7:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97964, 97965, 97966, 97968, 97958, 97960, 97961, 97963.